Alert archive / Alabama / Tornado Warnings in 2005

Tornado Warning 31, NWS Huntsville, AL

November 28, 2005Cullman County, Morgan County, Alabama

NWS Huntsville, AL issued this tornado warning at Nov 28, 2005, 1:59 PM CST for Cullman County, Morgan County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 28, 2005, 1:59 PM CST (19:59 UTC)
Expired
Nov 28, 2005, 2:30 PM CST
In force
31 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

Counties Cullman County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 104 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 28, 9:55 AM CSTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 310 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
522 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
310 m²/s²
0-3 km storm-relative helicity
352 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHUN 282000
TORHUN
ALC043-103-282030-
/O.NEW.KHUN.TO.W.0031.051128T1959Z-051128T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
159 PM CST MON NOV 28 2005

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN CULLMAN COUNTY IN NORTH CENTRAL ALABAMA
  MORGAN COUNTY IN NORTH CENTRAL ALABAMA

* UNTIL 230 PM CST

* AT 157 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES SOUTH OF
  FALKVILLE OR NEAR WEST POINT...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...   
  LACON.
  FALKVILLE.
  HARTSELLE.
  PRICEVILLE.

AT 154 PM...A WIND GUST TO 70 MPH WAS REPORTED AND TREES WEE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3419 8710 3414 8690 3450 8666 3457 8692

$$

CBD
2 follow-up statements
000 
WWUS54 KHUN 282016
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
213 PM CST MON NOV 28 2005

ALC043-282023-
/O.CAN.KHUN.TO.W.0031.000000T0000Z-051128T2030Z/
CULLMAN AL-
213 PM CST MON NOV 28 2005

...THE TORNADO WARNING FOR CULLMAN COUNTY HAS BEEN CANCELLED...

RADAR INDICATES THAT THE STORM THAT PROMPTED THE TORNADO WARNING HAD 
MOVED NORTH INTO MORGAN COUNTY. HOWEVER...ANOTHER CLUSTER OF STRONG 
THUNDERSTORMS WAS LOCATED ACROSS SOUTHERN CULLMAN COUNTY FROM DODGE 
CITY TO COLONY. VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH CAN STILL 
BE EXPECTED WITH THESE STORMS THROUGH 245 PM.

LAT...LON 3432 8693 3431 8675 3450 8666 3457 8692

$$

ALC103-282030-
/O.CON.KHUN.TO.W.0031.000000T0000Z-051128T2030Z/
MORGAN AL-
213 PM CST MON NOV 28 2005

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM CST FOR MORGAN
COUNTY...

AT 210 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR EVA...MOVING 
NORTHEAST AT 40 MPH.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
  EVA.
  FLORETTE.
  VALHERMOSO SPRINGS.

AT 212 PM...A SPOTTER REPORTED A LARGE ROTATING WALL CLOUD JUST 
SOUTH OF EVA IN MORGAN COUNTY.

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.

LAT...LON 3432 8693 3431 8675 3450 8666 3457 8692

$$

CBD
000 
WWUS54 KHUN 282029
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
228 PM CST MON NOV 28 2005

ALC103-282038-
/O.EXP.KHUN.TO.W.0031.000000T0000Z-051128T2030Z/
MORGAN AL-
228 PM CST MON NOV 28 2005

...THE TORNADO WARNING FOR MORGAN COUNTY WILL BE ALLOWED TO EXPIRE...

AT 228 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT PROMPTED THE TORNADO WARNING HAD WEAKENED AND
NO LONGER APPEARED CAPABLE OF PRODUCING TORNADOES. THEREFORE...THE 
TORNADO WARNING FOR MORGAN COUNTY IS BEING ALLOWED TO EXPIRE.

HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING ARE 
STILL POSSIBLE FROM A LINE OF THUNDERSTORMS MOVING THROUGH EASTERN 
MORGAN COUNTY. STAY INDOORS UNTIL THESE STORMS HAVE PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 6 PM CST.

LAT...LON 3432 8693 3431 8675 3450 8666 3457 8692

$$

27

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Nov 28, 10:17 AM CST, 3 hours 42 minutes earlier.

Area forecast discussion, Nov 28, 10:17 AM CST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1017 AM CST MON NOV 28 2005

.UPDATE...
CURRENT 12Z 500 MB ANALYSIS SHOWS VERTICALLY STACKED 528 DECAMETER
CLOSED LOW OVER NW MISSOURI. ASSOCIATED SURFACE LOW CURRENTLY OVER
WESTERN IOWA. STRONG SOUTHWESTERLY WINDS OF 50 TO 60 KT AT 850 MB
AHEAD OF THIS SYSTEM OVER THE TENNESSEE VALLEY. POTENT 500 MB 90 KT
TO 100 KT JET STREAK CURRENTLY AHEAD OF THIS SYSTEM AS WELL. STRONG
HELICITY VALUES SEEN IN 12Z BNA AND BMX SOUNDING BETWEEN 400 AND 560
M2/S2...AS YOU WOULD EXPECT WITH THIS SETUP. THESE STRONG DYNAMICS
WILL CONTINUE AS THIS LOW PRESSURE SYSTEM MOVES NORTHEAST AND DRAGS
A STRONG COLD FRONT THROUGHT THE TENNESSEE VALLEY TODAY.

MODELS PROG 0-3 SRH VALUES BETWEEN 400 AND 500 M2/S2 THROUGHOUT
THE DAY. SEVERE WEATHER DEFINITELY ON TAP TODAY...BUT BEST CHANCE
OF TORNADOES LOOKS BETTER A LITTLE FURTHER TO THE SOUTH OF
NORTHERN ALABAMA...WHERE BETTER INSTABILITY IS ALREADY IN PLACE
WITH SURFACE DEWPOINTS IN THE MID 60S. A FEW BREAKS IN THE CLOUDS
ALREADY VISIBLE THIS MORNING IN PARTS OF NORTHERN ALABAMA...BUT DO
NOT EXPECT TO SEE MUCH SUN BEFORE CLOUD COVER ASSOCIATED WITH THE
APPROACHING COLD FRONT...AND BEST LIFT...MOVES INTO THE AREA. WITH
MODELS PROGGING BETWEEN 500 J/KG AND 100 J/KG CAPE LATER THIS
AFTERNOON...SOME THUNDERSTORMS WILL BE SEVERE...WITH A CHANCE OF
ISOLATED TORNADOES. EXPECT PRIMARILY STRAIGHT WIND DAMAGE THOUGH
DUE TO MORE LIMITED INSTABLILITY.

CURRENTLY TEMPERATURES ARE BETWEEN 63 AND 68 DEGREES. WITH SOME
BREAKS IN CLOUDS AND STRONG WARM AIR ADVECTION...CURRENT FORECAST
ON TRACK.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 4 PM MONDAY FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...DE KALB...FRANKLIN AL...JACKSON...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     AND MORGAN.

TN...WIND ADVISORY UNTIL 4 PM MONDAY FOR THE FOLLOWING ZONES:
     FRANKLIN TN...LINCOLN...AND MOORE.

&&

20
Hazardous weather outlook, Nov 28, 1:20 PM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
120 PM CST MON NOV 28 2005

ALZ001>010-016-TNZ076-096-097-291100-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
120 PM CST MON NOV 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

LOW PRESSURE WILL CONTINUE TO PUSH A COLD FRONT THROUGH NORTH
ALABAMA DURING THE MID AFTERNOON. THE FRONT HAS ALREADY CLEARED
NORTHWEST ALABAMA...ENDING THE SEVERE WEATHER THREAT FOR THAT AREA. A
LINE OF THUNDERSTORMS JUST AHEAD OF THE COLD FRONT WILL CONTINUE TO
DEVELOP AND PUSH EASTWARD AS THE AFTERNOON PROGRESSES.

WIDESPREAD SEVERE WEATHER IS STILL NOT ANTICIPATED. HOWEVER...
ENOUGH INSTABILITY IS IN PLACE FOR SOME STORMS TO BECOME SEVERE.
DAMAGING STRAIGHT LINE WINDS AND ISOLATED TORNADOES WILL CONTINUE TO
BE THE PRIMARY THREATS.

AFTER THE FRONT CLEARS THE AREA THIS EVENING...DRIER AND SLIGHTLY
COOLER AIR WILL BEGIN TO MOVE BACK INTO THE REGION.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
REQUESTED FOR ONGOING TORNADO WATCHES.

20

In the hours before

Special weather statement, Nov 28, 11:06 AM CST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1106 AM CST MON NOV 28 2005

ALZ001>010-016-TNZ076-096-097-282000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1106 AM CST MON NOV 28 2005

...SEVERE WEATHER STILL POSSIBLE TODAY...

A COLD FRONT HAS BEGUN PUSHING INTO THE TENNESSEE VALLEY THIS
MORNING. AS THIS FRONT SLOWLY MOVES EAST...STRONG SOUTHERLY WINDS OF
20 TO 30 MPH WILL FEED LOW LEVEL MOISTURE INTO THE TENNESSEE VALLEY.
A BROKEN LINE OF SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE
FRONT AS IT ENCOUNTERS THE MOISTURE AND INSTABILITY. THE FRONT WILL
PASS THE SHOALS BY MIDDAY...HUNTSVILLE BY MID AFTERNOON...AND INTO
GEORGIA BY EARLY THIS EVENING.

SOME OF THE THUNDERSTORMS ALONG AND AHEAD OF THE FRONT COULD BECOME
SEVERE...WITH THE MAIN THREATS BEING DAMAGING WINDS AND ISOLATED
TORNADOES. THE AREA MOST LIKELY TO SEE SEVERE THUNDERSTORMS WILL BE
SOUTH OF THE TENNESSEE RIVER...WHERE INSTABILITY AND MOISTURE WILL
BE AT THEIR HIGHEST. HOWEVER...ANY BREAKS OF SUNSHINE WILL GREATLY
INCREASE THE CHANCES OF SEVERE WEATHER ACROSS THE ENTIRE TENNESSEE
VALLEY.

THE THREAT FOR SEVERE WEATHER WILL END FROM WEST TO EAST AS THE
FRONT MOVES THROUGH THE AREA DURING THE DAY.

PLEASE STAY TUNED TO YOUR WEATHER RADIO OR FAVORITE MEDIA SOURCE
FOR LATER UPDATES.

27
Special weather statement, Nov 28, 12:50 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1250 PM CST MON NOV 28 2005

ALZ005-281915-
LIMESTONE-
1250 PM CST MON NOV 28 2005

...SIGNIFICANT WEATHER ALERT FOR LIMESTONE COUNTY UNTIL 115 PM CST...

AT 1250 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JUST SOUTH OF
RIPLEY TO NEAR LEGGTOWN...OR FROM 10 MILES NORTHWEST OF ATHENS TO 10
MILES SOUTHWEST OF ATHENS...MOVING NORTHEAST AT 40 MPH.

WINDS UP TO 45 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RIPLEY.
  ELKMONT.
  TANNER.
  ARDMORE.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 6 PM CST.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27
Special weather statement, Nov 28, 1:13 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
113 PM CST MON NOV 28 2005

ALZ016-281945-
CULLMAN-
113 PM CST MON NOV 28 2005

...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 145 PM CST...

AT 109 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CRANE HILL...MOVING NORTHEAST AT 35 MPH.

WINDS UP TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CULLMAN.
  LOGAN.
  JONES CHAPEL.
  WEST POINT.
  BATTLEGROUND.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 6 PM CST.

CBD
Special weather statement, Nov 28, 1:59 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
159 PM CST MON NOV 28 2005

TNZ096-282030-
LINCOLN-
159 PM CST MON NOV 28 2005

...SIGNIFICANT WEATHER ALERT FOR LINCOLN COUNTY UNTIL 230 PM CST...

AT 156 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF FAYETTEVILLE...MOVING
NORTHEAST AT 50 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HOWELL.
  BELLEVILLE.
  CHESTNUT RIDGE.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 6 PM CST.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 28, 1:00 AM CSTWind AdvisoryHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more15 hr
Nov 28, 12:22 PM CSTTornado WarningHUNLimestone23 min
Nov 28, 1:35 PM CSTSevere Thunderstorm WarningHUNCullman25 min
Nov 28, 1:41 PM CSTTornado WarningHUNCullman19 min
Nov 28, 3:11 PM CSTSevere Thunderstorm WarningHUNJackson34 min
Nov 28, 3:43 PM CSTSevere Thunderstorm WarningHUNJackson32 min

Nearby

Tornado Warnings in Alabama, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.